• Users Online: 133
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
IMAGES IN CLINICAL MEDICINE
Year : 2015  |  Volume : 2  |  Issue : 4  |  Page : 148-149

Nail discoloration in a child with brucellosis


1 Department of Pediatric Infectious Diseases, Erzurum Regional Training and Research Hospital, Erzurum, Turkey
2 Department of Dermatology, Erzurum Regional Training and Research Hospital, Erzurum, Turkey

Date of Web Publication24-Dec-2015

Correspondence Address:
Soner Sertan Kara
Department of Pediatric Infectious Diseases, Erzurum Regional Training and Research Hospital, Palandöken, Erzurum - 25280
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2225-6482.172653

Rights and Permissions
  Abstract 

Brucellosis is a frequent zoonotic disease. During the course of brucellosis treatment, antibiotics can result in side effects. Nail discoloration due to doxycycline is a rare, benign, and self-limited presentation. It is important to recognize it in patients on antibiotic therapy in order to prevent overdiagnosis and unnecessary laboratory tests. Here, a case of an 11-year-old boy with nail discoloration during brucellosis treatment was presented.

Keywords: Brucellosis, doxycycline, nail discoloration


How to cite this article:
Kara SS, Aktas ND. Nail discoloration in a child with brucellosis. Community Acquir Infect 2015;2:148-9

How to cite this URL:
Kara SS, Aktas ND. Nail discoloration in a child with brucellosis. Community Acquir Infect [serial online] 2015 [cited 2019 Dec 12];2:148-9. Available from: http://www.caijournal.com/text.asp?2015/2/4/148/172653

An 11-year-old boy presented with fever, malaise, and arthralgia on knees for 2 months. He was living in a village and helping his family with farming and animal husbandry. Physical examination and laboratory investigations including hematological and biochemical tests revealed unremarkable findings. Brucellosis was diagnosed with serology and blood culture positivity. He was started on peroral rifampicin (1 mg × 600 mg) and doxycycline (2 mg × 100 mg) treatments. After 10 days, he discovered painless, black pigmentation on his fingernails. He was admitted again at the end of 45 days of treatment. He was asymptomatic except for the black discoloration on his fingernails. Onycholysis was not present and his skin, oral mucosa, teeth, and toenails were normal [Figure 1]. After the cessation of antibiotic treatment, nail discoloration disappeared 2 months later [Figure 2]. Doxycycline, a tetracycline-derived antibiotic, is one of the main drugs for brucellosis. All tetracyclines rarely chelate calcium ions in nails, and concurrent sunlight exposure causes the discoloration of skin and nails.[1] It is a phototoxic reaction that results from mitochondrial damage due to free oxygen radicals, occurs particularly in the summer months, and mostly affects body parts with greater sun exposure, as in our case.[2] Direct exposure to sunlight, more ultraviolet B (UVB) light penetration due to convex structure, being more prone to traumas, and relatively scarce melanin pigment of fingernails make them more vulnerable to phototoxic damage.[3] Doses over 150 mg/day, as in our case, has been proposed to be associated with the increased degree of phototoxicity.[4] Nail discoloration is a rare and self-limited presentation. It disappears with the cessation of treatment and regeneration of nails after clipping. Knowing this would prevent overdiagnosis and unnecessary tests in patients with brucellosis treatment. It might be necessary to shorten sunlight exposure during the course of doxycycline therapy.
Figure 1: Black pigmentation on fingernails with doxycycline treatment. There is no onycholysis and toenails appear normal

Click here to view
Figure 2: The disappearance of black pigmentation on fingernails after cessation of doxycycline treatment and nail regeneration

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Shetty AK. Tetracyclines in pediatrics revisited. Clin Pediatr (Phila) 2002;41:203-9.   Back to cited text no. 1
    
2.
Shea CR, Olack GA, Morrison H, Chen N, Hasan T. Phototoxicitiy of lumidoxycycline. J Invest Dermatol 1993;101:329-33.  Back to cited text no. 2
    
3.
Yong CK, Prendiville J, Peacock DL, Wong LT, Davidson AG. An unusual presentation of doxycycline- induced photosensitivity. Pediatrics 2000;106:E13.  Back to cited text no. 3
    
4.
Layton AM, Cunliffe WJ. Phototoxic eruptions due to doxycycline — A dose-related phenomenon. Clin Exp Dermatol 1993;18:425-7.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
References
Article Figures

 Article Access Statistics
    Viewed1691    
    Printed84    
    Emailed0    
    PDF Downloaded116    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]